Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Antidepressants
Question: Numbness in fingers from Paxil usage
|numbefingers - Fri Oct 10, 2008 7:00 pm||
I have been experiencing numbness in a couple fingers on my right hand since starting paxil CR 25mg. I told my psychiatrist, who had never heard of such a side effect; but upon reading the possible side effects listed with my prescription, I saw that numbness was listed as a possible serious side effect.
I have also seen it listed as a 'less severe' side effect on WebMD.
Since my doctor had no idea on the subject, and only had the advice of stopping cold turkey to see if the numbness went away, I am hoping that someone has some information on this. I am not too worried, but I do want to know whether or not it is a serious condition or not.
Thank you very much for your help.
|John Kenyon, CNA - Sat Oct 11, 2008 8:24 pm||
While I've never heard of this side effect associated with paroxetine (Paxil), and although I've not been able to find it in my favored web-based sources nor the PDR, it doesn't seem unreasonable that this might be a potential, though I would think minor side effect of the drug in some people. The fact, however, that it is, in your case, confined to one hand, suggests this is probably of some other origin, most likely orthopedic.
The "cold turkey" experiment might be worthwhile if Paxil were something that would clear your system in a matter of 24 hours or so, but in fact it can take many days, sometimes a week or two, for it to completely eliminate, so that would hardly be worthwhile, especially if it is working well in its intended capacity.
You say you're having numbness in "a couple fingers" of your right hand. Would these, by any chance, be the 4th and 5th fingers (ring finger and pinky?). If so you would seem to have some sort of impingement of the ulnar nerve, and then would need to see either an orthopedist or neurologist if it persists.
I hope this is helpful. Good luck to you. Please follow up here as needed.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.